Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 317, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 31, 2012, 11:10 PM EDT for 5 counties in Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2012, 11:10 PM EDT (03:10 UTC)
- Expired
- Aug 1, 2012, 12:15 AM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, Appomattox County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 944 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
348
WUUS51 KRNK 010310
SVRRNK
VAC009-011-019-031-680-010415-
/O.NEW.KRNK.SV.W.0317.120801T0310Z-120801T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 PM EDT TUE JUL 31 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF LYNCHBURG IN CENTRAL VIRGINIA
NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
EASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
WESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
SOUTHERN AMHERST COUNTY IN CENTRAL VIRGINIA
* UNTIL 1215 AM EDT.
* AT 1106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LYNCHBURG CITY...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
LYNCHBURG CITY...
MADISON HEIGHTS...
STONEWALL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...EXCESSIVE CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3724 7883 3735 7935 3753 7928 3751 7877
3749 7875
TIME...MOT...LOC 0310Z 282DEG 12KT 3744 7918
$$
RAB2 follow-up statements
168
WWUS51 KRNK 010339
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EDT TUE JUL 31 2012
VAC019-010346-
/O.CAN.KRNK.SV.W.0317.000000T0000Z-120801T0415Z/
BEDFORD VA-
1139 PM EDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BEDFORD COUNTY IS
CANCELLED...
THE THUNDERSTORMS THAT EARLIER PROMPTED THE WARNING FOR EASTERN
BEDFORD COUNTY HAVE MOVED INTO CAMPBELL COUNTY AND THE CITY OF
LYNCHBURG. HOWEVER...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS
MUCH OF BEDFORD COUNTY DURING THE NEXT HOUR...BUT AT THIS TIME NONE
OF THESE ARE INDICATED AS BEING SEVERE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3724 7883 3732 7923 3746 7923 3747 7918
3749 7883 3749 7875
TIME...MOT...LOC 0336Z 282DEG 12KT 3742 7907
$$
VAC009-011-031-680-010415-
/O.CON.KRNK.SV.W.0317.000000T0000Z-120801T0415Z/
CITY OF LYNCHBURG VA-CAMPBELL VA-APPOMATTOX VA-AMHERST VA-
1139 PM EDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR THE CITY OF LYNCHBURG... NORTHERN CAMPBELL...WESTERN APPOMATTOX
AND SOUTHEASTERN AMHERST COUNTIES...
AT 1131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MADISON HEIGHTS...OR NEAR LYNCHBURG CITY...MOVING EAST
AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MADISON HEIGHTS...
STONEWALL...
SPOUT SPRING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3724 7883 3732 7923 3746 7923 3747 7918
3749 7883 3749 7875
TIME...MOT...LOC 0336Z 282DEG 12KT 3742 7907
$$
RAB300
WWUS51 KRNK 010417
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1217 AM EDT WED AUG 1 2012
VAC009-011-031-680-010425-
/O.EXP.KRNK.SV.W.0317.000000T0000Z-120801T0415Z/
CITY OF LYNCHBURG VA-CAMPBELL VA-APPOMATTOX VA-AMHERST VA-
1217 AM EDT WED AUG 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF LYNCHBURG...
NORTHERN CAMPBELL...WESTERN APPOMATTOX AND SOUTHEASTERN AMHERST
COUNTIES EXPIRED AT 1215 AM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
LIGHT TO MODERATE RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL
CONTINUE FOR ANOTHER 30 MINUTES OR SO...BUT SEVERE WEATHER IS NO
LONGER EXPECTED WITH THIS ACTIVITY.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3724 7883 3732 7923 3746 7923 3747 7918
3749 7883 3749 7875
TIME...MOT...LOC 0339Z 282DEG 12KT 3741 7906
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:52 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 31, 9:52 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 952 PM EDT TUE JUL 31 2012 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL KEEP THE AREA IN A FAVORED PATTERN FOR SCATTERED SHOWERS AND STORMS INTO LATE WEDNESDAY. A COLD FRONT WILL APPROACH THE AREA WEDNESDAY BEFORE DISSIPATING WEDNESDAY NIGHT. WEAK HIGH PRESSURE WILL BUILD IN LATE IN THE WEEK RESULTING IN SOMEWHAT DRIER AND WARMER WEATHER FOR THURSDAY INTO FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 935 PM EDT TUESDAY... LATEST WRFARW-RNK SHOWED CONVECTION WEAKENING AND DISSIPATING OVERNIGHT. THIS SAME TREND WAS SHOWEN ON NAM AND GFS. ADJUSTED POPS FOR THE LATEST KFCX 88D TRENDS WITH CONVECTION SPILLING A LITTLE FURTHER EAST THAN FIRST THOUGHT. IN GENERAL...INCREASED POPS IN THE SOUTHERN SHENANDOAH VALLEY OF VIRGINIA AND NORTHWEST MOUNTAINS OF NORTHWEST NORTH CAROLINA FOR THE NEXT COUPLE OF HOURS. THEN...CLUSTERS OF SHRA/TSRA SHOULD GRADUALLY WEAKEN WITH THE LOSS OF SOLAR HEATING. KEPT THE HIGHEST POPS IN THE NORTHWEST TONIGHT AND THE LOWEST POPS IN THE SOUTHEAST. SHORTWAVE TO OUR WEST WILL ARRIVE OVERNIGHT INTO EARLY WEDNESDAY AND MAY TRIGGER ANOTHER ROUND OF SHRA. EXPECT A WEAKENED STATE TO ANY STORMS...SO HELD ON TO SOME LOW POPS MAINLY NORTHWEST THRU THE OVERNIGHT. AREAS OF FOG WILL DEVELOP OVERNIGHT ESPECIALLY WHERE HEAVY RAIN OCCURRED. LOW TEMPERATURES WILL RANGE FROM THE UPPER 50S IN THE MOUNTAINS TO THE MID 60S IN THE SOUTHEAST. EXPECT ANOTHER ACTIVE THUNDERSTORM DAY ON WEDNESDAY WITH A COLD FRONT APPROACHING FROM THE NORTHWEST. AS OF 745 PM EDT TUESDAY... RAISED POPS IN THE WEST THIS EVENING WITH AN AREA OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST INTO THE REGION. PLAYED THE HIGHEST POPS IN THE NORTHWEST. MODIFIED TEMPERATURES ACCORDING TO LATEST TREND. ADJUSTED POPS AND CLOUDS IN THE EAST FOR LATEST TRENDS. MORE ADJUSTMENTS LATER TONIGHT. AS OF 300 PM EDT TUESDAY... CONVECTION REMAINS QUITE WIDELY SCATTERED AND MAINLY OVER THE FAR WESTERN PERIMETER OF THE CWA ATTM...ALONG THE ELONGATED CONVERGENCE ZONE STRETCHING FROM THE SE STATES INTO THE GREAT LAKES. IN ADDITION THE CWA REMAINS IN BETWEEN THE REMNANT MCS THAT PASSED WELL SOUTH EARLIER...THE CORE OF THE 5H TROF TO THE NORTH...AND THE NEXT SHORTWAVE SEEN IN WATER VAPOR BACK IN THE OHIO VALLEY. THIS COMBO WITH RATHER WEAK INSTABILITY PER CAPES OF 1500 J/KG OR SO...AND THE LEFTOVER POCKET OVER THE SE WHERE EARLIER FOG/STRATUS HAS LIMITED DEVELOPMENT...MAKES ADDED TSRA COVERAGE INTO THE EVENING RATHER IFFY. SHORT TERM MODELS AGAIN REMAIN OVERDONE AS EXPECT WILL SEE MORE OUTFLOW DRIVEN CLUSTERS OF SHRA/TSRA MOUNTAINS THAT SHOULD GRADUALLY PROPAGATE EAST AND PERHAPS WORK OVER THE BLUE RIDGE BEFORE LOSS OF HEATING. THEREFORE HAVE CONTINUED A SCATTERING OF POPS INTO EARLY EVENING WITH HIGHEST VALUES WEST-NORTH AND LOWER CHANCES SE. STILL SOME ISOLATED PULSE SVR/HEAVY RAIN POTENTIAL SO KEEPING MENTION IN THE HWO INTO THE EVENING. NEXT UPSTREAM WAVE WILL ARRIVE OVERNIGHT INTO EARLY WED AND MAY TRIGGER ANOTHER ROUND OF SHRA BUT TIMING SUGGESTS A WEAKENED STATE TO ANY STORMS...SO ONLY KEEPING SOME LOW POPS MAINLY NW THRU THE OVERNIGHT. SHOULD AGAIN BE FOG AROUND ESPCLY WHERE RAIN OCCURRED BUT NOT LOOKING AT THE DEGREE OF STRATUS TNGT GIVEN THE FLOW TURNING LIGHT SOUTH/SW. TEMPS SHOULD AGAIN FALL OFF TO MOSTLY 60S WITH A FEW 50S IN THE VALLEYS SIMILAR TO THIS MORNING. DECENT VORT LOBE TO THE NW TRACKS ACROSS AND JUST EAST OF THE CWA ON WED WITH THE MAJORITY OF DEEPER MOISTURE WORKING INTO THE PIEDMONT DURING MAX HEATING. HOWEVER WEAK SFC WAVE NEAR THE COAST MAY INJECT JUST ENOUGH MOISTURE TO PRODUCE MORE SCTD TSRA WEST INTO THE MOUNTAINS JUST AHEAD OF A COLD FRONT DROPPING IN FROM THE NW. DRYING ALOFT MAY TEND TO LIMIT COVERAGE BUT GIVEN ONLY WEAK NW FLOW APPEARS ENOUGH RH TO POP SOME CLUSTERS/BANDS OF TSRA ESPCLY ALONG/EAST OF THE BLUE RIDGE. THUS ORIENTED CHANCE POPS OVER THE RIDGES IN SPOTS EARLY ON...SHIFTING EAST BY MID/LATE AFTERNOON. OTRW PARTLY TO MOSTLY SUNNY AND A BIT WARMER UNDER MORE WESTERLY FLOW ALOFT RESULTING IN HIGHS CLOSE TO 90 SE AND MOSTLY 80S ELSW. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... AS OF 310 PM EDT TUESDAY... HEIGHTS SLOWLY RISE THROUGH THE PERIOD AS SURFACE HIGH PRESSURE SLOWLY STRENGTHENS. THE SUBTLE WARMING ALOFT WILL KEEP STORMS MOSTLY RESERVED TO THE HIGHEST ELEVATIONS OF EXTREME SW VA AND NW NC. MAXT WILL BE SIMILAR BOTH THURSDAY AND FRIDAY WITH MIDDLE 80S TO LOWER 90S. DEWPOINTS WILL FALL THROUGH THE 60S ACROSS MOST SPOTS BUT STAYING IN THE MIDDLE 60S ACROSS THE SOUTHSIDE AND PIEDMONT. ATTM THURSDAY SHOULD BE SOMEWHAT LESS ACTIVE AS FAR AS STORM DEVELOPMENT THAN FRIDAY. THE BERMUDA RIDGE SHIFTS WEST AND STRENGTHENS INTO THE LONG TERM. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 100 PM EDT TUESDAY... WEAK UPPER TROFFING/WEAKNESS EXPECTED TO PERSIST OVER THE MID ATLANTIC AND MID APPALACHIAN REGION THROUGH SATURDAY NIGHT AS AREA IS SANDWICHED BETWEEN BROAD BERMUDA HIGH TO THE EAST AND EXTENSIVE UPPER RIDGE FROM THE 4-CORNERS AREA INTO THE SOUTHERN HIGH PLAINS. SLIGHTLY COOLER AIR ALOFT COMBINING WITH SUBTLE WEAK EMBEDDED SHORT WAVE TROFS MEANDERING EAST IN UPPER FLOW SHOULD BE SUFFICIENT TO MAINTAIN DAILY THREAT FOR MAINLY DIURNALLY-DRIVEN WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THOUGH THE FIRST HALF OF THE LONG TERM PERIOD. A MORE SUBSTANTIAL SHORT WAVE TROF EXPECTED TO MOVE EAST-SOUTHEAST THROUGH THE UPPER GREAT LAKES ON SUNDAY...GRADUALLY FILLING AND LIFTING EAST-NORTHEAST BACK INTO SOUTHEASTERN CANADA BY EARLY NEXT WEEK. AT THE SAME TIME...WESTERN UPPER RIDGE EXPECTED TO AMPLIFY OVER THE CENTRAL HIGH PLAINS...SUPPORTING SUFFICIENT AMPLIFICATION OF DOWNSTREAM EASTERN TROF TO DRIVE COOL FRONT SOUTHEAST THROUGH THE BLACKSBURG FORECAST AREA BY/ON MONDAY PRECEDED AND ACCOMPANIED BY A MORE ORGANIZED LINE OF SHOWERS/STORMS...TO BE FOLLOWED BY SOMEWHAT COOLER AND DRIER AIR BEHIND THE FRONT BY TUESDAY...MOST NOTABLY FROM THE BLUE RIDGE WEST. HPC BIAS CORRECTED GUIDANCE USED TO POPULATE LONG RANGE GRIDDED FIELDS...WITH ONLY SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN LOCAL CLIMATOLOGICAL BIASES AS/WHERE APPROPRIATE. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... AS OF 810 PM EDT TUESDAY... CONVECTION CONTINUES ACROSS THE CWA THIS HOUR...BUT MOSTLY ON THE UPSLOPE SIDE OF THE ALLEGHANYS. TSRA ARE AVOIDING MOST OF THE TAF SITES AT THIS HOUR...BUT WILL NEED TO WATCH LWB...ROA...AND LYH FOR THE NEXT COUPLE OF HOURS WITH NEARBY STRONG CONVECTION AND OUTFLOW BOUNDARIES THAT MAY SPARK NEW CONVECTION NEARBY. CONVECTION SHOULD DIMINISH IN ALL AREAS BY 04Z AT THE LATEST...LEAVING MOSTLY VFR MID TO HIGH-LEVEL OVERCAST OVERNIGHT. FOR WED...THE UPPER TROUGH DRIVING THE BULK OF THE CONVECTION WILL SHIFT EAST...WITH THE BEST DEVELOPMENT EXPECTED ACROSS THE PIEDMONT. THUS...HAVE FOCUSED ON ADVERTISING AFTERNOON CONVECTION IN THOSE AREAS...AND LEFT IT OUT OF BLF/LWB...BUT THIS WILL NEED TO BE WATCHED WITH LATER MODEL RUNS. OTHERWISE...FAIRLY WIDESPREAD RAIN SHOULD LEAD TO IFR-LIFR BR/FG AND IFR-LIFR CIGS IN THE 08Z-12Z TIME FRAME WED...ESPECIALLY LWB/BLF/BCB...WITH LESS THREAT OF SUCH OCCURRING IN AREAS THAT RECEIVED LESS RAIN ACROSS THE PIEDMONT. WINDS...MOSTLY CALM OR VRB03KT OVERNIGHT...BECOMING SW-WNW THROUGH THE DAY WED AT SPEEDS 10KTS OR LESS. AS OF 1235 PM EDT TUESDAY... LOW CIGS CONTINUE TO SLOWLY IMPROVE TO VFR ESPCLY ALONG AND EAST OF THE BLUE RIDGE WHERE FOG/STRATUS HAVE BEEN STUCK FOR MUCH OF THE MORNING. EXPECT THIS TREND TO PREVAIL INTO THE AFTERNOON WITH MAINLY 4-6K FT CU FIELDS FOR MOST SPOTS UNTIL LOSS OF HEATING. THE MAIN THREAT OF SLOW MOVING MULTICELLULAR STORMS CONTINUES IN THE WESTERN LOCATIONS ALONG AND SOUTH OF A LINE FROM KLWB-KBCB THIS AFTERNOON. OVERALL...COVERAGE WILL BE SCATTERED ELSEWHERE BUT CONFIDENCE IS HIGH THAT SHOWERS AND STORMS WILL BE IN THE VICINITY OF ALL MOST TAF SITES IN THE AFTN SO KEPT IT IN. SHOULD SEE A QUICK WEAKENING TREND TO CONVECTION THIS EVENING AS THE SHORTWAVE PASSES. HOWEVER...ANOTHER SHORTWAVE UPSTREAM MAY BRING SHOWERS INTO THE KLWB/KBLF AREA THROUGH LATE THIS EVENING. CIGS MAY DROP AGAIN LATE TUE NIGHT AS WELL AS VSBYS DEPENDING ON EXTENT OF RAINFALL...AND CLEARING SKIES SO LOWERED CIGS/VSBYS TO IFR/MVFR MOST SPOTS EXCLUDING KROA BUT NOT AS LOW AS LAST NIGHT. THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES THROUGH THE WEEK BUT SHOULD BECOME MORE WIDELY SCATTERED WEDNESDAY...AND ISOLATED THURSDAY INTO FRIDAY AS WEAK HIGH PRESSURE SETTLES IN FROM THE WEST. MOISTURE WILL BEGIN TO RETURN OVER THE WEEKEND WITH DIURNAL BOUTS OF SHOWERS AND STORMS LIKELY WITH MOSTLY AFTERNOON/EVENING MVFR CONDITIONS POSSIBLE AT TIMES SATURDAY AND SUNDAY. OUTSIDE OF THIS MAINLY DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH/KK SHORT TERM...KM LONG TERM...WERT AVIATION...AMS/JH/WP
Hazardous weather outlook, Jul 31, 9:56 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 956 PM EDT TUE JUL 31 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-020200- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 956 PM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 9:00 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT TUE JUL 31 2012
VAZ019-010200-
ALLEGHANY VA-
900 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY COUNTY...
AT 854 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
COVINGTON CITY...MOVING EAST AT 5 MPH. ANOTHER STRONG THUNDERSTORM
WAS DEVELOPING NEAR THE TOWN OF ALLEGHANY IN THE SOUTHWEST PART OF
THE COUNTY.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND MAY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CLIFTON FORGE CITY AROUND 935 PM...IRON GATE
AROUND 955 PM...AND LONGDALE FURNACE AROUND 1000 PM.
LAT...LON 3789 7975 3784 7969 3787 7966 3786 7962
3777 7967 3780 7982 3771 7991 3767 7998
3770 8028 3773 8025 3775 8026 3778 8021
3779 8023 3788 8015
RABLocal storm report, Jul 31, 9:10 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 6 WSW CLIFTON FORGE CIT 37.78N 79.92W
07/31/2012 E0.25 INCH ALLEGHANY VA COCORAHS
PEA SIZE HAIL EAST OF COVINGTON
&&
FISHERSpecial weather statement, Jul 31, 9:54 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT TUE JUL 31 2012
VAZ011-010300-
GILES VA-
954 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORMS WILL AFFECT GILES COUNTY...
AT 949 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE
FROM 6 MILES NORTHWEST OF MOUNTAIN LAKE TO 4 MILES SOUTHEAST OF
PEARISBURG TO POPLAR HILL...MOVING EAST AT 15 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE. IN
ADDITION...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR EGGLESTON AROUND 1000 PM...CASCADES AROUND
1005 PM...MOUNTAIN LAKE AROUND 1010 PM...KIRE AROUND 1015 PM AND
NEWPORT AROUND 1030 PM.
LAT...LON 3741 8047 3735 8044 3733 8045 3732 8044
3727 8052 3725 8061 3718 8079 3718 8081
3731 8072 3741 8068 3743 8064 3745 8050
RABSpecial weather statement, Jul 31, 9:57 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 PM EDT TUE JUL 31 2012
VAZ023-024-034-035-010300-
AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
957 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...BEDFORD...BOTETOURT AND
ROCKBRIDGE COUNTIES...
AT 953 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF ROCKBRIDGE BATHS TO 4 MILES NORTHEAST OF GLASGOW TO
BUCHANAN...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR FAIRFIELD AROUND 1005 PM...GLASGOW AROUND
1010 PM...CORNWALL AROUND 1015 PM...VESUVIUS AROUND 1035 PM...ALTO
AROUND 1040 PM AND FORKS OF BUFFALO AROUND 1100 PM.
LAT...LON 3793 7920 3789 7915 3785 7914 3782 7916
3777 7906 3772 7906 3771 7903 3763 7905
3742 7944 3758 7980 3770 7952 3804 7941
RABSpecial weather statement, Jul 31, 10:30 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 PM EDT TUE JUL 31 2012
VAZ034-045-010330-
BEDFORD VA-CAMPBELL VA-
1030 PM EDT TUE JUL 31 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BEDFORD AND CAMPBELL
COUNTIES...
AT 1028 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF FOREST...MOVING EAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR FOREST AROUND 1040 PM...TIMBERLAKE AROUND
1045 PM...LYNCHBURG AIRPORT AROUND 1055 PM...LYNCHBURG CITY AROUND
1110 PM...BOCOCK AROUND 1115 PM AND CONCORD AROUND 1130 PM.
LAT...LON 3727 7942 3742 7938 3744 7916 3740 7912
3741 7910 3739 7907 3742 7907 3742 7905
3743 7903 3742 7901 3725 7892 3725 7887
3721 7885
RABSpecial weather statement, Jul 31, 11:00 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 PM EDT TUE JUL 31 2012
VAZ014-010345-
MONTGOMERY VA-
1100 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY COUNTY...
AT 1053 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLACKSBURG...
MOVING EAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CHRISTIANSBURG AROUND 1105 PM...SHAWSVILLE
AROUND 1140 PM AND ELLISTON AROUND 1145 PM.
LAT...LON 3724 8019 3722 8019 3713 8017 3711 8018
3708 8027 3710 8033 3718 8052 3724 8048
3727 8023
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:21 PM EDT | Areal Flood Advisory | RNK | Bath | 112 min |
| Jul 31, 9:00 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 60 min |
| Jul 31, 9:54 PM EDT | Special Weather Statement | RNK | Giles | 66 min |
| Jul 31, 9:57 PM EDT | Special Weather Statement | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 63 min |
| Jul 31, 10:20 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery | 55 min |
| Jul 31, 10:30 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 60 min |
| Jul 31, 11:00 PM EDT | Special Weather Statement | RNK | Montgomery | 45 min |
| Jul 31, 11:04 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 56 min |
| Jul 31, 11:35 PM EDT | Special Weather Statement | RNK | Buckingham | 55 min |
| Aug 1, 12:31 AM EDT | Special Weather Statement | RNK | Bedford | 29 min |
| Aug 1, 12:32 AM EDT | Special Weather Statement | RNK | Appomattox, City of Lynchburg | 28 min |
| Aug 1, 12:59 AM EDT | Special Weather Statement | RNK | Campbell | 61 min |
| Aug 1, 1:03 AM EDT | Special Weather Statement | RNK | Appomattox | 27 min |
| Aug 1, 1:04 AM EDT | Special Weather Statement | RNK | Franklin | 26 min |
| Aug 1, 1:31 AM EDT | Special Weather Statement | RNK | Campbell | 29 min |
| Aug 1, 2:08 AM EDT | Special Weather Statement | RNK | Campbell | 37 min |
| Aug 1, 2:09 AM EDT | Special Weather Statement | RNK | Halifax | 66 min |
| Aug 1, 2:10 AM EDT | Special Weather Statement | RNK | Charlotte | 20 min |
| Aug 1, 3:13 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 62 min |
| Aug 1, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge, City of Buena Vista, City of Lexington | 61 min |
| Aug 1, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 60 min |
| Aug 1, 4:49 PM EDT | Special Weather Statement | RNK | Craig | 41 min |
| Aug 1, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Rockbridge | 48 min |
| Aug 1, 5:06 PM EDT | Special Weather Statement | RNK | Floyd | 54 min |
| Aug 1, 5:39 PM EDT | Special Weather Statement | RNK | City of Roanoke | 51 min |
| Aug 1, 6:04 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Roanoke, City of Roanoke | 56 min |
| Aug 1, 6:14 PM EDT | Special Weather Statement | RNK | Botetourt | 61 min |
| Aug 1, 6:29 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 46 min |
| Aug 1, 6:57 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 46 min |
| Aug 1, 7:49 PM EDT | Special Weather Statement | RNK | Charlotte | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.